Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 257, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 11, 2003, 5:08 PM EDT for Jefferson County, Georgia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2003, 5:08 PM EDT (21:08 UTC)
- Expired
- May 11, 2003, 5:30 PM EDT
- In force
- 22 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Jefferson County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
790 WUUS52 KFFC 112108 SVRATL GAC163-112130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 507 PM EDT SUN MAY 11 2003 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN JEFFERSON COUNTY IN EAST CENTRAL GEORGIA * UNTIL 530 PM EDT * AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WADLEY...MOVING EAST AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BARTOW AND WADLEY. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3286 8253 3278 8243 3293 8230 3295 8250 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:00 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 11, 2:00 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 200 PM EDT SUN MAY 11 2003 SHOWERS AND FEW THUNDERSTORMS LINGER ACROSS NORTH GEORGIA AND WILL THEREFORE LEAVE A SLIGHT CHANCE TO CHANCE IN FOR THIS EVENING...MAINLY SOUTH OF A LINE FROM RMG TO CLEVELAND. SHOWERS CONTINUE TO DEVELOP SOUTH OF ATL AND AHN AND WILL GO WITH A 30 TO 40 POPS SOUTH OF THIS AREA. ATMOSPHERE DRIES OUT RAPIDLY LATER THIS EVENING. NEXT CHANCE OF PRECIP WILL COME WEDNESDAY AS NEXT SYSTEM MOVES INTO THE SOUTHEAST U.S. IN THE EXTENDED...SHORT WAVES WILL MOVE ACROSS GEORGIA THRU SUNDAY...HOWEVER TIMING IS DIFFICULT SO WILL GO WITH A COMBO OF BROADBRUSHING AND CLIMO AND KEEP A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS IN THROUGH SUNDAY. .PRELIMINARY POINT TEMPS/POPS... KATL 57 78 54 78 / 20 00 00 00 KAHN 56 81 52 80 / 20 00 00 00 KGVL 55 78 50 78 / 20 00 00 00 KRMG 52 79 49 80 / 10 00 00 00 KCSG 60 85 55 85 / 40 00 00 00 KMCN 58 85 55 85 / 40 00 00 00 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. 17
Hazardous weather outlook, May 11, 11:00 AM EDT, 6 hours 8 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-112100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1100 AM EDT SUN MAY 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING. .SYNOPSIS... A COLD FRONT MOVING THROUGH THE TENNESSEE VALLEY WILL ENTER NORTHWEST GEORIGA THIS AFTERNOON. THIS FRONT WILL MOVE SOUTH OF AN ATHENS TO ATLANTA LINE BY EARLY THIS EVENING...AND INTO SOUTHERN GEORGIA BY MONDAY MORNING. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THE BEST CHANCE FOR SEVERE WEATHER WILL BE THIS AFTERNOON ACROSS NORTH GEORGIA AND THIS EVENING IN CENTRAL PORTIONS OF THE STATE. .DISCUSSION... THE AIR MASS WILL BE VERY UNSTABLE THIS AFTERNOON WITH LIFTED INDICES OF -4 TO -6. CAPES WILL BE 1500 TO 2500. ONE INHIBITING FACTOR IS A LAYER OF WARM AIR ALOFT THAT WILL CAP THE ATMOSPHERE. HOWEVER SUFFICIENT WARMING THIS AFTERNOON MAY BREAK THE CAP AND ALLOW ISOLATED SEVERE THNDERSTORMS TO DEVELOP. .FOR SPOTTERS... SPOTTER AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR LOCAL WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME...HOWEWVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH SATURDAY AFTERNOON.. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA. DH
In the hours before
Special weather statement, May 11, 3:23 PM EDT, 1 hour 45 minutes before
GAZ061-112030- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 323 PM EDT SUN MAY 11 2003 ...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS...PEA SIZE HAIL...AND VERY HEAVY RAINFALL IN HANCOCK COUNTY. THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG THUNDERSTORMS ENTERING HANCOCK COUNTY. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE WIND GUSTS TO 40 MPH...WHICH MAY CAUSE SOME SMALL TREE LIMBS TO BE BLOWN DOWN. OTHER HAZARDS INCLUDE...PEA SIZE HAIL...HEAVY RAINFALL UP TO AN INCH IN 30 MINUTES...AND LIGHTNING. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM WINDOWS...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. THIS ACTIVITY SHOULD END ACROSS THE AREA BY 345 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 11, 3:25 PM EDT, 1 hour 43 minutes before
GAZ080-112030- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 325 PM EDT SUN MAY 11 2003 ...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS...PEA SIZE HAIL...AND VERY HEAVY RAINFALL IN TAYLOR COUNTY. THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG THUNDERSTORMS ENTERING TAYLOR COUNTIES. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE WIND GUSTS TO 40 MPH...WHICH MAY CAUSE SOME SMALL TREE LIMBS TO BE BLOWN DOWN. OTHER HAZARDS INCLUDE...PEA SIZE HAIL...HEAVY RAINFALL UP TO AN INCH IN 30 MINUTES...AND LIGHTNING. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM WINDOWS...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. THIS ACTIVITY SHOULD END ACROSS THE AREA BY 430 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 11, 3:27 PM EDT, 1 hour 41 minutes before
GAZ061-112030- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 323 PM EDT SUN MAY 11 2003...CORRECTED ENDING TIME ...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS...PEA SIZE HAIL...AND VERY HEAVY RAINFALL IN HANCOCK COUNTY. THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG THUNDERSTORMS ENTERING HANCOCK COUNTY. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE WIND GUSTS TO 40 MPH...WHICH MAY CAUSE SOME SMALL TREE LIMBS TO BE BLOWN DOWN. OTHER HAZARDS INCLUDE...PEA SIZE HAIL...HEAVY RAINFALL UP TO AN INCH IN 30 MINUTES...AND LIGHTNING. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM WINDOWS...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. THIS ACTIVITY SHOULD END ACROSS THE AREA BY 430 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, May 11, 3:50 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM BUTLER GA 0.75 INCH HAIL
05/11/03 TAYLOR REPORTED BY TAYLOR COUNTY
911.Local storm report, May 11, 4:36 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
436 PM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM BUTLER GA 0.75 INCH HAIL
05/11/03 TAYLOR REPORTED BY TAYLOR COUNTY
911.
0426 PM LOUISVILLE GA 1.00 INCH HAIL
05/11/03 JEFFERSON PUBLIC REPORT.Special weather statement, May 11, 5:02 PM EDT, 6 minutes before
GAZ076-085-086-112200- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 502 PM EDT SUN MAY 11 2003 ...SIGNIFICANT WEATHER ALERT FOR HAIL LESS THAN DIME SIZE IN EMANUEL...JEFFERSON...AND JOHNSON COUNTIES. THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG THUNDERSTORMS ENTERING NORTHERN EMANUEL...SOUTHERN JEFFERSON...AND NORTHERN JOHNSON COUNTIES. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HAIL TO LESS THAN DIME SIZE. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM WINDOWS...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. THIS ACTIVITY SHOULD END ACROSS THE AREA BY 600 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:47 PM EDT | Severe Thunderstorm Warning | FFC | Taylor | 28 min |
| May 11, 3:52 PM EDT | Severe Thunderstorm Warning | FFC | Washington | 38 min |
| May 11, 4:12 PM EDT | Severe Thunderstorm Warning | FFC | Jefferson | 48 min |
| May 11, 4:56 PM EDT | Severe Thunderstorm Warning | FFC | Washington | 34 min |
| May 11, 6:02 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee | 28 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.